Skip to main content Back to Top
Advertisement

8/31/2016

Labeling Changes Seek to Deter Concomitant Use of Opioids, Benzodiazepines

Kate Traynor

Kate TraynorNews Writer
News Center

FDA today announced classwide changes to the labeling for opioid and benzodiazepine products to deter clinicians from inappropriately prescribing both drug types together—a practice associated with an increased risk for central-nervous-system depression and death.

According to a Drug Safety Communication from the agency, the labeling changes include new boxed warnings and revised patient information. In addition, each affected product must have a new or revised FDA-required Medication Guide to communicate to patients the risks of concomitant use of the medications.

FDA Commissioner Robert Califf told reporters that the labeling changes apply to 389 distinct drug products.

The decision follows an FDA analysis of medical literature, including studies that found an increased risk of emergency department visits and deaths in patients whose prescription history indicated concomitant use of opioid and benzodiazepine products.

Overall, said Douglas Throckmorton, Deputy Center Director for regulatory programs at FDA's Center for Drug Evaluation and Research, evidence shows that the concomitant use of opioid analgesics and benzodiazepines may lead to profound sedation, respiratory depression, coma, and death. The risks are magnified when patients consume alcohol or use other substances that depress the central nervous system.

FDA stated that in February, after the literature review was underway, the agency received a citizen petition from public health officials and other "stakeholders" requesting specific changes to the labeling for benzodiazepines and opioid analgesics.

Today's action is FDA's official response to the petition.

Agency officials acknowledged that drug product labeling—for decades, in some cases—has included information about the risks of the concomitant use of opioids and benzodiazepines.

Throckmorton said that placing this information in a boxed warning "elevates" the warning level for prescribers.

"Boxed warnings highlight the need for change, the need for particular care to address a particular safety concern—in this case, the combined use of opioids and benzodiazepines," he said.

Throckmorton said the wording of the new boxed warnings for the two drug classes will differ slightly but "will send the same strong message: Use these products together with great caution after a patient-by-patient evaluation and discussion."

Join / Renew

Join ASHP or renew your membership to take advantage of our benefits, services and resources
View Benefits
Link the whole card

ADVERTISEMENT
Link the whole card